Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 3, NWS Salt Lake City, UT

July 5, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 5, 2013, 6:00 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2013, 6:00 PM MDT (00:00 UTC)
Expired
Jul 5, 2013, 9:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3914 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WGUS55 KSLC 060000
FFWSLC
UTC055-060300-
/O.NEW.KSLC.FF.W.0003.130706T0000Z-130706T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...INCLUDING SULPHUR CREEK IN CAPITOL 
  REEF NATIONAL PARK. 

* UNTIL 900 PM MDT

* AT 552 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WASHES 
  WERE BEGINNING TO RUN AND THAT FLASH FLOODING WAS IMMINENT ALONG 
  SULPHUR CREEK. DOPPLER RADAR INDICATES RAINFALL TOTALS OF ONE 
  QUARTER TO ONE HALF INCH ALONG THIS DRAINAGE. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3835 11139 3835 11117 3821 11117 3820 11132

$$

MPS
1 follow-up statement
684 
WGUS75 KSLC 060132
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
732 PM MDT FRI JUL 5 2013

UTC055-060141-
/O.CAN.KSLC.FF.W.0003.000000T0000Z-130706T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
732 PM MDT FRI JUL 5 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL WAYNE
COUNTY...

REPORTS FROM CAPITOL REEF INDICATE RUNOFF HAS RECEDED ALONG SULPHUR 
CREEK. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3835 11139 3835 11117 3821 11117 3820 11132

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:24 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 5, 4:24 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT FRI JUL 5 2013

.SYNOPSIS...THE UPPER HIGH CENTER OVER THE DESERT SOUTHWEST WILL
REMAIN TO THE SOUTH AND EAST THROUGH THE WEEKEND. A MOIST AND
SOMEWHAT UNSTABLE AIRMASS OVER UTAH THROUGH THE WEEKEND WILL DRY
BEGINNING EARLY NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHERN AND NORTHWESTERN UTAH THIS AFTERNOON. THE SPC MESOSCALE
ANALYSIS SHOWS A LINGERING AREA OF CIN ACROSS CENTRAL UTAH AND
ALONG THE WASATCH FRONT. IF THIS CIN IS OVERCOME...GOOD DYNAMICS
ARE IN PLACE FOR STRONG STORMS TO DEVELOP ACROSS NORTHERN UTAH
THIS EVENING. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA IN EXCESS
OF 1000 J/KG OF CAPE ACROSS NORTHERN UTAH...AS WELL AS 40 KNOTS OF
EFFECTIVE BULK SHEAR AND OVER AN INCH OF PW. MODELS SHOW ENERGY
ASSOCIATED WITH A DISTURBANCE MOVING INTO THE PACIFIC NORTHWEST
CROSSING THROUGH NORTHERN UTAH THIS EVENING. SUSPECT THAT THIS
WILL CAUSE CONVECTION TO CONTINUE INTO THE EVENING AND OVERNIGHT.

THERE IS THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL WITH THESE
STORMS...AS WELL AS HEAVY RAIN.

ACROSS SOUTHERN UTAH...CONVECTION IS MORE DIURNAL IN NATURE...AND
WILL END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

MOISTURE WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE
WEEKEND. HOWEVER...AS HIGH PRESSURE EXPANDS NORTH AND WEST EARLY
NEXT WEEK...A DRYING TREND WILL BEGIN MONDAY AND TUESDAY. MODELS
SUGGEST THAT MOISTURE WILL RETURN TO THE FORECAST AREA LATE NEXT
WEEK.

&&

.AVIATION...MAIN CONCERN DURING THE TAF PERIOD AT THE SLC TERMINAL
IS THE THREAT OF CONVECTION. WATCHING DEVELOPMENT ACROSS EASTERN
NEVADA AND FAR WESTERN UTAH AT THIS TIME. SHOULD THE CONVECTION
EVOLVE AS EXPECTED...THERE IS A 50 PERCENT CHANCE OF GUSTY/ERRATIC
OUTFLOW WINDS AND A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING
THE TERMINAL AFTER 00Z.

OTHERWISE OUTSIDE OF CONVECTION...NORTH WINDS WILL SWITCH TO THE
SOUTHEAST DRAINAGE OVERNIGHT.

&&

.FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN OVER WEAK HIGH
PRESSURE THROUGH THE WEEKEND WITH A GOOD DEAL OF EMBEDDED MOISTURE.
ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS...WITH SOME ACTIVITY LINGERING INTO THE
OVERNIGHT HOURS. WETTING RAINS ARE POSSIBLE WITH ANY STORMS THAT
DEVELOP. A DRIER AIR MASS WILL MOVE IN FOR THE EARLY TO MIDDLE PART
OF NEXT WEEK AS HIGH PRESSURE STRENGTHENS...DECREASING THE THREAT OF
SHOWERS AND THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
FIRE WEATHER...TRAPHAGAN
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI JUL 5 2013

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGERING OVER THE EASTERN
PORTION OF THE OUTLOOK AREA EARLY THIS MORNING. SHOWERS AND
THUNDERSTORMS SHOULD APPEAR ONCE AGAIN ACROSS MAINLY WESTERN AND
NORTHERN UTAH AGAIN LATE THIS AFTERNOON...AND ON THROUGH THE
OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORM
ACTIVITY TONIGHT.

TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY
ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR
SOUTH AND SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS
THE OUTLOOK AREA THIS WEEKEND. DRIER AIR WILL MOVE THROUGH MUCH OF
THE GREAT BASIN EARLY NEXT WEEK. THIS DRIER AIR WILL WILL BRING A
NOTABLE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH
MIDWEEK. TEMPERATURE WILL ALSO CLIMB AGAIN ACROSS THE OUTLOOK
AREA...WITH MANY LOCATIONS RETURN TO THE TRIPLE-DIGITS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 5, 12:55 PM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      1 W ALTA                40.58N 111.64W
07/05/2013                   SALT LAKE          UT   DEPT OF HIGHWAYS

            SEVERAL ROCK AND MUDSLIDES OCCURED IN LITTLE COTTONWOOD
            CANYON OVERNIGHT DUE TO HEAVY RAINFALL.
            ROCK...DIRT...SHRUBBERY...TREES AND WATER PASSED OVER THE
            ROADWAY FROM THE ENTRANCE OF SNOWBIRD SKI RESORT TO THE
            MOUTH OF THE CANYON. LITTLE COTTONWOOD CANYON ROAD CLOSED
            FOR GREATER THAN 12 HOURS FOR CLEANUP.

&&

ROGOWSKI
Special weather statement, Jul 5, 5:30 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT FRI JUL 5 2013

UTZ002-003-005-060045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT
UT-SALT LAKE AND TOOELE VALLEYS UT-
530 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIS...SOUTHWESTERN
WEBER...NORTHWESTERN SALT LAKE...SOUTHEASTERN BOX ELDER AND
NORTHEASTERN TOOELE COUNTIES UNTIL 645 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WEST OF THE GREAT SALT LAKE...MOVING EAST
TOWARD THE GREAT SALT LAKE.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY FREQUENT DANGEROUS LIGHTNING! BOATERS SHOULD SEEK SAFETY OF
SHORE IMMEDIATELY!

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN TOOELE COUNTY...
  NORTHWESTERN SALT LAKE COUNTY...
  WESTERN DAVIS COUNTY...
  SOUTHEASTERN BOX ELDER COUNTY...
  SOUTHWESTERN WEBER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4139 11214 4078 11199 4080 11330 4119 11342
TIME...MOT...LOC 2329Z 180DEG 0KT 4037 11287

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:17 PM MDTAreal Flood AdvisorySLCUtah3 hr
Jul 5, 6:30 PM MDTSpecial Weather StatementSLCSalt Lake60 min
Jul 5, 6:41 PM MDTSevere Thunderstorm WarningSLCMorgan49 min
Jul 5, 7:03 PM MDTSpecial Weather StatementSLCSummit, Wasatch42 min
Jul 5, 7:18 PM MDTSpecial Weather StatementSLCSummit42 min
Jul 5, 7:54 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 5, 10:09 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 6, 12:59 PM MDTAreal Flood AdvisorySLCGarfield, Iron3 hr
Jul 6, 3:15 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Jul 6, 3:20 PM MDTSevere Thunderstorm WarningSLCMillard25 min
Jul 6, 3:24 PM MDTSevere Thunderstorm WarningSLCEmery36 min
Jul 6, 4:31 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele44 min
Jul 6, 5:11 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 6, 5:38 PM MDTSpecial Weather StatementSLCDavis52 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.